^

Health And Family

Have an itch that won’t go away? Here’s how to stop it

UNDER YOUR SKIN - Grace Carole Beltran MD - The Philippine Star

I’ve heard of people using hot rulers, toothbrushes, nail cutters and the like just to ease a symptom, which is itchiness.

The term “eczema” is characterized by a general inflammation of the skin, and covers a broad range of various forms of dermatitis: atopic, contact, xerotic, seborrheic, nummular, discoid, venous eczema, etc. 

Eczema in itself is already sometimes difficult to diagnose; however, manipulated eczema is more perplexing.  A classical, clinical picture of a skin disease that would be easy to diagnose becomes muddled when you apply medicines or hot objects (I’ve heard of people using rulers, toothbrushes, nail cutters and the like!) just to ease a symptom, which is itchiness, or pruritus.  Topical steroids provide symptomatic relief of eczematous symptoms, i.e. itchiness, inflammation, weeping, oozing, and crusting.  As topical steroids treat only the surface symptoms, patients are often encouraged to seek out and fix the root cause of their dermatitis. More often than not, when patients eliminate their exposure to the very allergens that cause their dermatitis, their symptoms subside and they do not require additional usage of topical steroids to manage their conditions.

However, what happens if patients fail to identify and fix the underlying root cause of their dermatitis?  Well, most of them continue to rely on topical steroids to manage their conditions for a prolonged period of time, and this magnifies the problem.  This is especially true for those who have used it for a very long time, and it’s worse if the steroids they apply or take orally are potent ones. Patients find themselves needing stronger and higher doses of topical or oral steroids in order to keep their inflammation down. They need to apply them regularly because if they stop, the inflammation resurfaces due to the absence of the immunosuppressive and vaso-constrictive properties of topical steroids. This is what we call steroid addiction. 

By this stage, the skin — so damaged through the use of topical steroids — becomes very sensitive to any external stimulant or allergen. Further continued usage of topical steroids could eventually lead to severe systemic side effects: damage of the hypothalamic-pituitary-adrenal (HPA) axis and adrenal cortex insufficiency.  Such body-wide systemic side effects include fatigue, weakness, tiredness, low blood pressure, cardiovascular collapse, nausea, lowered response to stress, insomnia, anxiety, depression, Addison’s disease and Cushing’s syndrome.

The possibility of steroid-induced dermatitis also arises. This occurs when the very medication that is treating your symptoms becomes harmful to your skin. In medical terms, we call it “iatrogenics.”

We have to understand that there are benefits and negatives when we use topical steroids on our skin. The benefit is that topical steroids, possessing immunosuppressive and vaso-constrictive properties, are very effective in soothing our eczematous, inflammatory symptoms. This gives the patients temporary relief so that they can function normally, and hopefully address the root cause of their skin problem.

However, the costs of using topical steroids are thinning of the skin, telangiectasias, easy bruising and susceptibility to injury because of damage to one’s skin barrier with long-term use. The implication is that your skin becomes overly sensitive (increased itching with a burning sensation and pain) to all external stimulation. Patients incur this risk when they use topical steroids for a long, cumulative period.

The correct treatment then for steroid-induced eczema is to stop the application of topical steroids. This has two effects: first, to prevent additional damage done to the skin layer, and second, to allow natural recovery of the atrophied skin layer.

While this happens, it is also important to note that the original eczema condition (due to the underlying root cause) may still persist.  The eczema gets five to 10 times worse after discontinuation, like the case of Mrs. E, who was diagnosed with psoriasis for 15 years (without a biopsy; after doing one it was found not to be psoriasis at all), and for which she had been applying a corticosteroid for 15 years. 

She came to me with generalized redness all over her body (erythema), thick scaling over the hairline, and fragile, cigarette paper-like skin.  She was complaining that ever since I handled her, her skin got worse, so I explained to her over and over again — which she tends to forget because she is now in her late seventies — that steroid addiction is no different from addiction to other drugs. That is, you develop withdrawal symptoms once you withdraw the drug, and that is the reason why Mrs. E is having all these terrible side effects. 

Another patient, Armando, was subjected to a barrage of topical medicines, one of which was Calcipotriol in combination with a potent steroid.  When he came in, he was extremely restless due to the severe itching, together with a severely red, angry skin.  I thought at first it was a case of hypersensitivity reaction to an oral drug; however, as I went through his history on my interview, I realized I was dealing with a case of steroid abuse with concomitant irritant contact dermatitis on top of probably atopic dermatitis. 

To top it all off, Armando is the kind of patient who refuses to follow doctor’s orders.  He raises fighting cocks, owns many of them, and even if I tell him to avoid going inside their cages, he has not stopped. Although his condition has improved by 95 percent, he occasionally gets itchy because he has not avoided the trigger completely.

Therein lies the dilemma: how does one know if their skin condition is due to an inherent eczema, or whether it is due to steroid-induced eczema? The treatment for the two conditions varies significantly.

The key to treating any illness is to identify and address the root cause(s). For both conditions (inherent eczema and steroid-induced eczema), one root cause is constant: identifying and addressing the trigger factors that are causing the inherent eczema so that the condition is managed, and to stop one condition from leading to another.

However, the secondary root cause for patients suffering from steroid-induced eczema or topical steroid addiction is to properly identify that topical steroids are causing harm to your skin and body, and that the way to address it is the complete cessation of topical steroid application.

*    *    *

For inquiries, call 401-8411 or 0917-497-6261, 0999-883-4802 or email at gc_beltran@yahoo.com.  Follow me on facebook@dragracebeltran.

ECZEMA ITCHINESS
Philstar
  • Latest
Latest
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with